Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
I believe I can help you with your concern
Typically the 0.5 Lorazepam tablet should be enough for your mother as this is a strong medication and should not be combined with the Tylenol PM at her age. At your mother's age she is metabolizing both medications very slowly as this happens to us as we age and the medication is staying in her system longer which is causing her to feel weak and lethargic to a greater degree
The lorazepam will already cause this lethargy feeling and in addition with the Tylenol PM is too much for her. If she is taking the Tylenol PM for sleep that is not necessary as the Lorazepam already has a sedative effect and will help her sleep soundly
Here is a good link describing the interaction effects and like I said given your mother's age these interaction effects would be magnified.
What about the addictive effects of Lorazepam, and the withdrawal symptoms associated with stopping it?
Well if it helps her I would not stop the medication, I would cease the Tylenol PM first before even considering stopping the Lorazepam
The withdrawal symptoms with the Lorazepam can be severe, but if she tapers off slowly they will be minimized if she chooses to stop the Lorazepam
I think she will have more energy in the day if she stops the Tylenol PM, but if she is still feeling weak and lethargic, like you have described, then she can split the tablet and take 0.25mg of the Lorazepam at night and this will stay in her system to help her sleep and not feel the sedation effects the next day
My mother is getting advice from her internist, but I worried that the combination of the Tylenol pm and the Lorazepam was too much for her and possibly causing the day-after effects of weakness. What's weird is that her doctor told her it was ok to increase from 1 to 2 Tylenol pm just recently, and she says she believes he remembers he had also recommended the Lorazepam for when she wakes in the middle of the night.
Well that does seem a little overboard on the medication especially if it is to help her sleep at night, which is what I am assuming. Your mother would be better advised to go to psychiatrist, more preferably a geriatric psychiatrist, which specializes dealing with these medications more frequently
The lorazepam should be more than enough for her at night and I believe the sedation effects will wear off by the next day, so she will not feel weak at all like she has been
because you are very much correct about the withdrawal effects associated with the Lorazepam
I also want to provide you with these benzodiazepine withdrawal schedules as well from the Dr. Ashton who is the world's foremost expert in this field, but if your mother does decide to discontinue the Lorazepam, please have a psychiatrist come up with a good withdrawal schedule. Your mother is taking a very low dose, so the withdrawal symptoms should be non-existent or very minimal, but it is always good to be safe
So if she were to take just one of these and not both, does the Tylenol pm have a greater chance of causing the weakness the day after than the Lorazepam? And, if she stays on the Lorazepam low dose of 0.5mg once/day at night, is there still a concern of taking Lorazepam long term and/or her developing a tolerance to it? I also don't understand why, since she began this combination of Tylenol pm & Lorazepam, there are some days when she doesn't feel this unexplained weakness, and other days when she does - and was wondering whether its related to how much she eats?
No the Lorazepam would have a greater likelihood of causing "weakness" and lethargy the next day then the Tylenol PM, but I believe the combination of these two medications is what is causing her day time symptoms and removing the Tylenol PM is the less risky procedure to see if this will help with her symptoms then going through a tapering schedule of the Lorazepam. Long term effects of benzodiazepines usually occur at much higher dosages than this and usually for at least 5-10 years, so your mother should not be concerned of long-term effects. This is a physically addictive medication, so there is a tolerance factor, but the sedation effects at this dosage should be sufficient for your mother.
There should not be much of an interaction with food and the medications, but some of medication may not get fully absorbed if taken with food, but usually this is a minimal amount.
Ok, I didn't mention that Mom takes medicines for high blood pressure and afib. She was reasonably active until a couple years ago when a couple bouts of hip bursitis was followed by atrophy in a glut med muscle and now she walks with a bad limp and a cane. Prior to this Mom was going to a gym, doing errands, attending cultural events, church, but now that she's had the limp she slowed down,and now that she's experienced this "unexplained weakness" she doesn't get out much except on days she doesn't feel the weakness. Do the cardiac meds and/or activity level affect Mom's reaction to either the Tylenol pm and/or the Lorazepam?
May I ask what the specific cardiac medications she is taking? And the activity level can cause this weakness, as can the other medical issues, but not usually to this degree
I don't have her list of meds and am reading from some notes I jotted down so I think she takes takes Colace 100mg/ at night, 75 mg Topral once/day, 240mg diltiazem er (?), and 2-mg Coumadin. This is in addition to the 0.5mg/ Lorazepam at night and the Tylenol pm.
Well these are the interaction effects from all the medications you just listed, and while most interactions will cause light headedness, the predominant is that the Lorazepam and the Tylenol PM will cause the weakness, so I still think that stopping the Tylenol PM is the best strategy at this time
Ok, thanks. The Lorazepam was prescribed initially when Mom was fearful of an MRI a year or two ago, and then somehow its now become part of her daily routine as of a few months ago. She'd been taking the 1 tablet of Tylenol pm for a year or two. Do you think I should urge Mom to find a new internist? When I politely suggested that maybe the Tylenol pm & Lorazepam was too much, Mom replied that elderly patients represented a good percentage of his practice. She's not in the habit of questioning doctor's advice, and I don't live nearby. I know pharmacists in the town I live in looked concerned when I asked them about the combination of both Lorazepam and Tylenol pm.
I think seeing a new internist would be appropriate, but stopping the Tylenol PM should be sufficient and your mother should be getting more energy back in about 5-7 days. If she still does not have the energy, then possibly the Lorazepam is too much or not needed at all and she can taper off slowly from it using the schedule I provided in the link or possibly getting a good taper schedule from her doctor.
Is there anything else I can do for you tonight?
The tapering schedule has recommendations for a dose of 3 mg Lorazepam, do we just follow the same guidelines for her 0.5 mg dosage?
Well if you look down the schedule you will see a week of 0.5mg of Lorazepam and then a switch to Diazepam. The Diazepam is usually an easier benzodiazepine to taper off of because of its longer acting half-life, but because your mother has been taking a low dose of this medication for only a few months, I would suggest going to 0.25mg for 1-2 weeks, then taking it off completely, but confirm with her doctor about a tapering schedule.
Ok. And if Mom does take the Lorazepam only, and stops taking the Tylenol pm, when is the best time at night to take the lorazepam relative to her getting into bed?
Usually she should start feeling the effects within 30-60 so I would say around 60 minutes before bedtime should be sufficient for her.
ok, final question - Any link to Lorazepam (0.5 mg/day) causing Mom to feel depressed or is the glum mood more likely due to the fact that she's felt this unexplained weakness that occurs some days and not others and as a result she's really scaled back on what used to be her daily routine. Her internist ordered thyroid tests, glucose tolerance test, and had her wear heart monitor to see if any of these tests would explain this "weakness" but all tests came back fine.
Most likely the lethargy from the combination of the two medications is what is causing her to be in a glum mood because she wants to be active and moving around, like she normally does. There is not link to Lorazepam causing depressive symptoms though
My mother asked her doctor yesterday about prescribing a sleep medicine, such as Lunesta, Ambien or Sonata to be used instead of the 1-2 tablets of Tylenol PM she'd been taking, along with 0.5mg Lorazepam. The doctor apparently replied that he didn't want her to take these sleep medicines due to the fact that she had been experiencing the weakness on certain days. Therefore he'd prefer she start taking 2mg Melatonin instead. Mom didn't know if she should still take the 0.5 mg Lorazepam along with the Melatonin, so she's put in another call to ask the doctor. Three nights ago, Mom took only the Lorazepam before going to bed and slept well. Two nights ago, Mom took the Lorazepam around 10pm before going to bed, but woke up at 1:45am and couldn't go back to sleep. Last night Mom tried to fall asleep naturally (given that she was so tired from lack of sleep night before) with the plan of taking the Lorazepam if she woke up in the middle of the night but she couldn't fall asleep right away anyway despite being so tired and yawning repeatedly, so she finally took the Lorazepam around 1am and slept until 5 am or 6am this morning. I've suggested she ask her doctor about the Melatonin/Lorazepam combination and doseages/timing, as well as whether she should take the Lorazepam before going to bed, and repeat a Lorazepam if she wakes up during the night. Any suggestions?